Wyoming, 2017Winter Storm and Winter Weather in Wyoming, February 1 to 2, 2017
February 1 to 2, 2017 · NWS RIW · 5 events in 5 counties and zones
This a continuation of the January 31st storm. A moist Pacific flow and a potent upper level system brought heavy snow to portions of western and northern Wyoming.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
This a continuation of the January 31st storm. A moist Pacific flow and a potent upper level system brought heavy snow to portions of western and northern Wyoming. The heaviest snow fell in northwestern Wyoming, especially in the Absarokas where 22 inches of new snow fell at the Beartooth Lake SNOTEL site. Up to 18 inches of snow fell in Yellowstone Park. In the lower elevations East of the Divide, the highest amounts fell along the northern border. In Park County, Wapati picked up 13 inches of new snow. Almost 9 inches fell northwest of Shell in Big Horn County. Amounts dropped off significantly further south. In DuBois, a narrow band of very heavy snow developed and dropped 16 inches of new snow.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Jan 31, 11:37 PM MST, 23 minutes earlier.
Area forecast discussion, Jan 31, 11:37 PM MST, 23 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Riverton WY
1137 PM MST Tue Jan 31 2017
.UPDATE...Added 06z Aviation Discussion. Winter Storm Warning for
the Jackson Valley was downgraded to a Winter Weather Advisory
with lighter snow amounts expected.
&&
.AVIATION.../06Z ISSUANCE/
West of the Divide...KBPI/KJAC/KPNA/KRKS Terminals
VFR conditions continue at all terminals this morning. Light winds
at the surface and stronger ridgetop winds will result in areas of
LLWS through the morning, continuing through the afternoon and into
Tuesday evening vicinity KBPI-KPNA. Expectation is for light snow
to begin to works south across the northwest mountains between 12Z
and 18Z/Tue. Snow will increase in coverage and intensity in the
northwest and Jackson Hole after 20Z/Tue with IFR conditions
expected to prevail vicinity KJAC from 23z Tuesday through Tuesday
night. Mountain obscurations will become widespread vicinity and
north of a KAFO-KPNA line after 00z Wednesday.
East of the Divide...KCOD/KCPR/KLND/KRIW/KWRL Terminals
Expect VFR conditions through the morning. A cold front will push
south to a vicinity KCOD-KBYG line by 18z Tuesday with areas of
MVFR/IFR cigs and light snow developing behind the front. The front
will continue south to a vicinity KRIW-KCPR line between 21z Tuesday
and 00z Wednesday. The heavier snow is expected to remain across
the northern third of Wyoming through Tuesday evening, but lower
MVFR/IFR ceilings and areas of light snow prevail along and north of
a KLND-KCPR line by 06z Wednesday.
&&
.PREV DISCUSSION... /issued 315 PM MST Tue Jan 31 2017/
SHORT TERM...TONIGHT THROUGH FRIDAY
THE STRONG ARCTIC FRONT HAS PROGRESSED SOUTH ACROSS THE NORTHERN BIG
HORN BASIN WITH AREAS FROM CODY TO POWELL TO BUFFALO NOW SNOWING
WITH LESS THAN AN INCH OF SNOWFALL SO FAR AS POTENT SUBTROPICAL
PACIFIC MOISTURE IS ALREADY OVERRUNNING THE PROTRUDING COLD DOME OF
AIR OVER THE NORTH ALONG WITH ISENTROPIC LIFT. THIS SNOWFALL WILL
REACH ADVISORY CRITERIA OVER THE NEXT TWO DAYS AS THIS STEADY LIGHT
TO OCCASIONALLY MODERATE SNOWFALL SLOWLY PILES UP. EVEN LANDER,
RIVERTON, AND CASPER WILL GET INTO THE ACT AS LOW LEVEL UPSLOPE FLOW
ESTABLISHES ITSELF BEHIND THE FROPA TONIGHT. UP TO 5 INCHES OF
SNOW COULD FALL ON THE EAST SLOPE OF THE WIND RIVERS. THE SURFACE
FRONT WILL REACH ITS SOUTHWEST EXTENT THURSDAY CLOSE TO THE DIVIDE
BEFORE THE MOIST PACIFIC STREAM TAKES OVER AND PUSHES THE COLD AIR
BACK TO THE NORTHEAST AS THE FRONT RETREATS. BEFORE THIS HAPPENS
LIGHT SNOW SHOULD CONTINUE IN THE NORTH, EAST OF THE DIVIDE WITH
PERHAPS THURSDAY SHOULD BE THE COLDEST DAY OF THE WEEK EAST OF THE
DIVIDE WITH HIGHS 10 TO 15 IN MANY AREAS BEFORE WARMING UP DURING
THE REST OF THE WEEK WITH THE COLDEST TEMPERATURES NORTH OF THE OWL
CREEK MTNS AND IN JOHNSON COUNTY. IF THESE SHALLOW INVERSIONS HANG
ON THROUGH THURSDAY (LIKE 2S OF RIVERTON WHERE IT IS STILL 12
DEGREES AT THE TIME OF THIS WRITING, THIS FRONT WILL BE NOTHING
MORE THAN A WARM OCCLUSION. THE AFOREMENTIONED PACIFIC MOISTURE
HAS BEGUN TO DUMP HEAVIER SNOWFALL IN NW WY AS THIS MOISTURE
BISECTS AN APPROACHING PAC NW TROUGH ALONG WITH ADDED ISENTROPIC
LIFT/UPSLOPE ENHANCING THE SNOWFALL UP THERE., HILITES LOOK GOOD
ATTM WITH AN ADVISORY IN EFFECT THROUGH 1700L WED AND THE WINTER
STORM WARNING THROUGH WED NT IN THE NW. THERE WILL BE A VERY SHORT
RESPITE, IF ANY, WED NT AND INTO THU BEFORE SNOWFALL COMES BACK
WITH A VENGEANCE AS INCREASING ISENTROPIC LIFT GETS UNDERWAY AHEAD
OF THE PAC NW TROUGHPA DUE TO OCCUR THU NT. THE OCCASIONALLY HEAVY
SNOWFALL WILL CONTINUE THU NT AHEAD OF THE NEXT OPEN TROUGH WHICH
IS NOW STILL A PROMINENT CLOSED LOW WAY OUT AT 33N 143W. BY 00Z
SATURDAY, THIS TROUGH WILL JUST BE MAKING LANDFALL SO THIS
SIGNIFICANT SNOWFALL OUT WEST WILL CONTINUE CLEAR THROUGH THE DAY
FRIDAY. WILL LET LATER SHIFTS EXTEND THE WESTERN/NORTHWEST WY
WARNING WHICH WILL LIKELY BE NEEDED. 50 MPH WIND GUSTS
WILL CONTINUE OVER THE HIGHER ELEVATIONS THROUGH TONIGHT
AND INTO WEDNESDAY MORNING AND THEN AGAIN ON THURSDAY NIGHT.
LONG TERM...FRIDAY NIGHT THROUGH TUESDAY
Models in good agreement through the medium-range forecast period as
the GFS has come more in-line with the ECMWF and GEM solutions.
Friday night starts off with another round of enhanced snow across
the far west. Open wave moves onshore with Pacific moisture feeding
east ahead of this feature. This moisture fetch will favor snow in
the western mountains and valleys, although surface temperatures
near freezing may temper accumulations in the valleys. Moisture
fetch eases a bit on Sunday as moisture wraps north around an
upper low off the Pacific Northwest coast. While light snow will
continue across the far west and northwest mountains Sunday,
amounts should not be as much as Saturday. East of the Continental
Divide, drier, downslope flow will lead to warmer temperatures along
with dry conditions through the weekend. Wind will gradually pick-up
across the wind corridor from Sweetwater County to Natrona County.
The combination of warmer air and strong wind aloft will help to
erode some of the colder air in the interior snow-covered basins
over the weekend. Shortwave ejects out of the Pacific Northwest low
Monday and Tuesday with another round of snow across the west.
Cyclonic flow on Tuesday on the backside of this shortwave may lead
to an increased chance of snow in the lower elevations east of the
Divide. Therefore, would likely need to boost snow chances in the
east if current trend continues. Cooler northwest flow aloft will
drop temperatures several degrees for Tuesday.
AVIATION.../00Z ISSUANCE/
West of the Divide...KBPI/KJAC/KPNA/KRKS Terminals
Still appears that KJAC will see deteriorating conditions late this
afternoon and early this evening. However, moisture and best dynamics
look to arrive in the 06Z-12Z/Wed timeframe. Several different waves
have already reached the region today with little impact to sensible
weather. Expect persistent IFR conditions during this period. South
wind 10-20kts will also create occasional blowing snow. Moisture
wanes a bit after 14Z/Wed with brief improvement to MVFR until
around 20Z/Wed. Expect conditions to drop to low end MVFR or to IFR
late Wednesday afternoon. Timing of quick-moving impulses within
progressive westerly flow will be difficult. Same 06Z-12Z/Wed period
will favor IFR conditions at KPNA as moisture and lift increase.
Light snow will continue through the day at KPNA with MVFR or
perhaps even VFR with flurries by late in the day. While ceilings
will lower at KBPI, upper flow is not as favorable for snow and have
continued with VCSH in the forecast. Conditions at KRKS will remain
VFR with 20-30kt winds this afternoon. The wind will decrease after
00Z/Wed with 10-15kt west wind the rest of the forecast period.
Mountain obscurations will be widespread across northwest Wyoming
through 00Z/Thu, mainly north of a KAFO-KPNA line. To the south,
mountain top obscurations will become more widespread after 06Z/Wed.
East of the Divide...KCOD/KCPR/KLND/KRIW/KWRL Terminals
Upper flow is generally paralleling the cold front this afternoon,
and it has shown slow progress to the south. Occasional light snow
and MVFR conditions are found north of a line from KP60 to KWRL to
central Johnson County between KBYG and Kaycee. Conditions at KCOD
will be MVFR this afternoon before deteriorating to IFR or LIFR this
evening. Should be gradual improvement late tonight and early
Wednesday, but MVFR will remain through Wednesday. The front will
continue a southward push into early this evening, reaching a KLND-
KCPR line around 00Z/Wed. MVFR ceilings already at KWRL and expect
that KCPR will see conditions deteriorate between 02Z-05Z/Wed. Best
chance for accumulating snow and IFR conditions will be 02Z-12Z/Wed.
Pattern and upslope flow not as favorable for KRIW and KLND, but
still have period of MVFR conditions after 08Z-09Z/Wed. Daytime
hours Wednesday at KLND/KRIW could be MVFR with ongoing flurries but
little additional accumulation from late morning on. Mountain
obscurations will be widespread behind the front and prevalent
across all areas by 09Z/Wed.
FIRE WEATHER...
SIGNIFICANT SNOWFALL IS EXPECTED IN WESTERN AND NORTHWEST WYOMING
FOR THE REMAINDER OF THE WEEK. ACCUMULATING SNOWFALL IS ALSO
EXPECTED EAST OF THE DIVIDE TONIGHT THROUGH WEDNESDAY WITH MOST OF
THE SNOW ALONG AND NORTH OF THE OWL CREEK MOUNTAINS. THE BASIN AND
VALLEY SHALLOW TEMPERATURE INVERSIONS HAVE FINALLY DISSOLVED.
HOWEVER, A SHALLOW MODIFIED ARCTIC FRONT WILL COOL DOWN THE
TEMPERATURES ONCE AGAIN TONIGHT WITH THE COLDEST TEMPERATURES
EXPECTED THURSDAY EAST OF THE DIVIDE WHEN MANY HIGH TEMPERATURES
WILL ONLY REACH 10 TO 15 DEGREES. THE FRONT WILL THEN RETREAT TO
THE NORTHEAST BY LATE THURSDAY. THE FRONT WILL NOT AFFECT AREAS
WEST OF THE DIVIDE MUCH.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning until 11 PM MST Wednesday for WYZ001>003-
012.
Winter Weather Advisory until 5 PM MST Wednesday for WYZ023.
Winter Weather Advisory until 11 PM MST Wednesday for WYZ004-
008>010-013.
&&
SHORT TERM...Lipson
LONG TERM...CNJ
AVIATION...AEM
FIRE WEATHER...Lipson
Hazardous weather outlook, Jan 31, 2:59 AM MST, 21 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
259 AM MST TUE JAN 31 2017
WYZ001>020-022>030-011300-
YELLOWSTONE NATIONAL PARK-ABSAROKA MOUNTAINS-CODY FOOTHILLS-
NORTH BIG HORN BASIN-SOUTHWEST BIG HORN BASIN-
SOUTHEAST BIG HORN BASIN-OWL CREEK AND BRIDGER MOUNTAINS-
BIGHORN MOUNTAINS WEST-BIGHORN MOUNTAINS SOUTHEAST-
NORTHEAST JOHNSON COUNTY-SOUTHEAST JOHNSON COUNTY-
TETON AND GROS VENTRE MOUNTAINS-JACKSON HOLE-
WIND RIVER MOUNTAINS WEST-WIND RIVER MOUNTAINS EAST-
UPPER WIND RIVER BASIN-WIND RIVER BASIN-LANDER FOOTHILLS-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-
NATRONA COUNTY LOWER ELEVATIONS-CASPER MOUNTAIN-STAR VALLEY-
SALT RIVER AND WYOMING RANGES-UPPER GREEN RIVER BASIN FOOTHILLS-
UPPER GREEN RIVER BASIN-SOUTH LINCOLN COUNTY-
ROCK SPRINGS AND GREEN RIVER-FLAMING GORGE-EAST SWEETWATER COUNTY-
259 AM MST TUE JAN 31 2017
...HIGH WIND WARNING FOR GREEN MOUNTAINS AND RATTLESNAKE RANGE
UNTIL NOON TODAY...
...WINTER STORM WARNINGS AND WINTER WEATHER ADVISORIES ARE IN
EFFECT FOR MUCH OF NORTHWEST AND NORTH CENTRAL WYOMING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.
.DAY ONE...TODAY AND TONIGHT
STRONG WINDS WILL CONTINUE THIS MORNING...MAINLY BETWEEN JEFFREY
CITY AND MUDDY GAP. PLEASE SEE HIGH WIND WARNING FOR THE LATEST
INFORMATION.
SNOW WILL BEGIN ACROSS NORTHERN PORTIONS THIS MORNING...SPREADING
SOUTHWARD OVER THE WESTERN MOUNTAINS AND VALLEYS AND THE BIG HORN
BASIN...THE BIGHORN MOUNTAINS AND NORTHERN JOHNSON COUNTY. THIS
ACTIVITY WILL CONTINUE THROUGH WEDNESDAY EVENING. PLEASE SEE
WINTER STORM WARNINGS AND WINTER WEATHER ADVISORIES FOR
ADDITIONAL INFORMATION. LIGHT SNOW WILL SPREAD INTO CENTRAL
PORTIONS DURING THE OVERNIGHT HOURS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
WEDNESDAY AND THURSDAY...SNOW WILL CONTINUE TO FALL ACROSS
NORTHERN AND WESTERN PORTIONS THROUGH WEDNESDAY NIGHT. MOST OF THE
SNOWFALL WILL RETREAT NORTHWARD DURING THE OVERNIGHT HOURS
WEDNESDAY NIGHT. ANOTHER ROUND OF MODERATE SNOW WILL IMPACT
WESTERN PORTIONS THURSDAY...BEFORE FINALLY SUBSIDING THURSDAY
NIGHT.
FRIDAY NIGHT AND SATURDAY...SIGNIFICANT SNOW AGAIN POSSIBLE OVER
THE WEST.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS. THANK YOU.
Winter Storm, Absaroka Mountains
- When
- February 1, 12:00 AM MST to 10:00 AM MST
- Where
- Absaroka Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 43.760, -108.887 (the zone’s center; the record gives no point)
Several locations of the Absaroka Mountains received over a foot of new snow. The highest amounts included 24 inches at Pahaska and 22 inches at the Beartooth Lake SNOTEL site.
Winter Storm, Cody Foothills
- When
- February 1, 12:00 AM MST to February 2, 5:00 PM MST
- Where
- Cody Foothills forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.521, -109.588 (the zone’s center; the record gives no point)
Heavy snow fell in northern portions of the Cody Foothills. The highest amount was in Wapati where 13 inches of new snow fell. Around Cody, amounts generally ranged from 3 to 7 inches. Snowfall amounts dropped off rapidly further south.
Winter Storm, North Big Horn Basin
- When
- February 1, 12:00 AM MST to 3:00 PM MST
- Where
- North Big Horn Basin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.524, -108.791 (the zone’s center; the record gives no point)
Heavy snow fell in a narrow band across portions of Big Horn County. Almost 9 inches of snow was measured north of Shell with up to 6 inches around Greybull. North and south of this line snow fall amounts were much less.
Winter Storm, Yellowstone National Park
- When
- February 1, 1:00 AM MST to 10:00 AM MST
- Where
- Yellowstone National Park forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 44.228, -110.089 (the zone’s center; the record gives no point)
Rangers at Yellowstone National Park measured 18 inches of new snow at the east entrance to the Park and 13 inches at the Old Faithful Ranger Station.
Winter Weather, Upper Wind River Basin
- When
- February 1, 3:00 AM MST to 7:00 PM MST
- Where
- Upper Wind River Basin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.041, -108.630 (the zone’s center; the record gives no point)
A narrow band of heavy snow fell near Dubois. There were numerous reports of a foot of new snow with a maximum amount of 16 inches. Snowfall amounts fell rapidly further southeast with little snow reported at Crowheart.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Washington, February 1 to 2, 2017$500,000 · 61 kt wind · 1 event
- Lake-Effect Snow in New York, February 1 to 2, 2017$70,000 · 3 events
- Drought in Georgia, February 1 to 28, 201738 events
- Drought in Oklahoma, February 1 to 28, 201723 events
- Drought in Oklahoma, February 1 to 28, 201719 events
- Drought and Cold in Alabama, February 1 to 28, 201714 events
- High Surf in Hawaii, February 1 to 4, 201714 events
- Winter Storm in Montana, February 1, 201711 events
- Drought in Massachusetts, February 1 to 28, 20179 events
- Drought in Arkansas, February 1 to 28, 20177 events
- Winter Weather in Colorado, February 1 to 2, 20177 events
- Wildfire in Oklahoma, February 1 to 9, 20175 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 674331, 674524, 674525, 674330, 674526.